Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 644, NWS Norman, OK

September 14, 2004Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 14, 2004, 5:52 PM CDT for Stephens County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2004, 5:52 PM CDT (22:52 UTC)
Expired
Sep 14, 2004, 6:30 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Stephens County, OK

The radar

The Norman radar (KTLX), 105 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 10.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2004-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2004-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 142252
SVROKC
OKC137-142330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
552 PM CDT TUE SEP 14 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEPHENS COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 630 PM CDT

* AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM NEAR LOCO...MOVING NORTH AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE LOCO AND VELMA

HAIL UP TO THE SIZE OF NICKELS AND WINDS OF 60 MPH ARE LIKELY.

LAT...LON 3432 9780 3430 9759 3468 9756 3466 9782

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:55 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Sep 14, 2:55 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
255 PM CDT TUE SEP 14 2004

.DISCUSSION...
CLUSTERS OF SHOWERS AND THUNDERSTORMS OVER CENTRAL AND NORTHERN
TEXAS THIS AFTERNOON MOVING INTO FAR SOUTHERN OKLAHOMA THIS
AFTERNOON.  COMBINATION OF MID TO UPPER WAVE...MOISTURE RETURN
AND HEATING DRIVING THUNDERSTORM DEVELOPMENT.  INVERSION ON MORNING
SOUNDING HAS ERODED PER 17Z OUN SOUNDING SO TSRA POSSIBLE MAINLY
EAST OF HWY 81 AND SOUTH OF I-40.  AS HEATING DECREASES...EXPECT
TO SEE MOST STORMS WEAKEN AND DISSIPATE.  STRONG UPPER WAVE WILL
MOVE ACROSS CENTRAL AND NORTHERN PLAINS WEDNESDAY INTO THURSDAY
AND THIS SYSTEM WILL HELP PUSH A COLD FRONT ACROSS THE FA.  BETTER
UPPER FORCING AND NOSE OF LLJ SHOULD KEEP STORMS NORTH OF FA
OVERNIGHT.  EXPECT TO SEE SOME STORMS DEVELOP ALONG THE FRONT MAINLY
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT.

AFTER FRONTAL PASSAGE...WITH DRIER AIR IN PLACE AND MORE ZONAL FLOW
DRY CONDITIONS ARE EXPECTED UNTIL EARLY NEXT WEEK.

MODELS HAVE BEEN FAIRLY CONSISTENT IN DEVELOPING WESTERN TROUGH AND
THEN MOVING IT EASTWARD BY EARLY NEXT WEEK.  APPEARS BEST CHANCE
FOR STORMS WITH THIS SYSTEM WILL BE MONDAY INTO MONDAY NIGHT AND
MAYBE LINGERING INTO TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  88  64  88 /  10  30  30  10
HOBART OK         70  87  63  88 /  10  20  20  10
WICHITA FALLS TX  70  91  66  90 /  10  30  30  10
GAGE OK           68  84  56  87 /  10  10  10  10
PONCA CITY OK     72  86  62  86 /  10  30  20  10
DURANT OK         72  91  68  89 /  20  30  30  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

6
Hazardous weather outlook, Sep 14, 12:00 PM CDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE SEP 14 2004

OKZ004>048-050>052-TXZ083>090-151200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE STORMS ARE EXPECTED.

DISCUSSION...
ISOLATED SHOWERS AND A FEW THUNDERSTORMS MAY OCCUR THIS AFTERNOON
EAST OF U.S. HIGHWAY 81 FROM KANSAS TO TEXAS. UN UPPER LEVEL TROUGH
WILL MOVE THROUGH WESTERN OKLAHOMA BY EARLY EVENING ELIMINATING CONVECTIVE
INHIBITION OVER CENTRAL AND EASTERN OKLAHOMA. A VERY HUMID AND
UNSEASONABLY WARM BOUNDARY LAYER WILL FAVOR SHOWER AND STORM
DEVELOPMENT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY SEP 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...3 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
A COLD FRONT WILL MOVE INTO OKLAHOMA WEDNESDAY WITH A CHANCE OF
THUNDERSTORMS OVER CENTRAL AND EASTERN SECTIONS WEDNESDAY AFTERNOON
AND WEDNESDAY NIGHT. NO SEVERE STORMS ARE EXPECTED.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

In the hours before

Special weather statement, Sep 14, 5:46 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
546 PM CDT TUE SEP 14 2004

OKZ039-142300-

STEPHENS OK-
546 PM CDT TUE SEP 14 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR STEPHENS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF LOCO AT 546 PM
CDT...MOVING NORTH AT 30 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
Special weather statement, Sep 14, 5:47 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CDT TUE SEP 14 2004

OKZ047-142300-

JOHNSTON OK-
547 PM CDT TUE SEP 14 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF MILBURN AT 547
PM CDT...MOVING NORTH AT 30 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.